Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 321, NWS Dodge City, KS

October 30, 2024Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 30, 2024, 2:20 PM CDT for Pratt County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2024, 2:20 PM CDT (19:20 UTC)
Expired
Oct 30, 2024, 2:45 PM CDT
In force
25 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pratt County, KS

The radar

The Wichita radar (KICT), 104 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 2:28 PM CDTHAIL 11 Wsw Cairo, KSReport made by broadcast media via chat.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 30, 2:07 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

671 
WUUS53 KDDC 301920
SVRDDC
KSC151-301945-
/O.NEW.KDDC.SV.W.0321.241030T1920Z-241030T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
220 PM CDT Wed Oct 30 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Pratt County in south central Kansas...

* Until 245 PM CDT.

* At 219 PM CDT, a severe thunderstorm was located near Cairo, moving
  northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Cairo around 225 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 900 PM CDT for south central
Kansas.

&&

LAT...LON 3748 9867 3764 9881 3782 9846 3753 9847
TIME...MOT...LOC 1919Z 235DEG 46KT 3762 9864 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

FINCH
2 follow-up statements
625 
WWUS53 KDDC 301938
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
238 PM CDT Wed Oct 30 2024

KSC151-301945-
/O.CON.KDDC.SV.W.0321.000000T0000Z-241030T1945Z/
Pratt KS-
238 PM CDT Wed Oct 30 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR EASTERN PRATT COUNTY...

At 238 PM CDT, a severe thunderstorm was located near Preston, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern Pratt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for south central
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3748 9867 3764 9881 3782 9846 3753 9847
TIME...MOT...LOC 1938Z 223DEG 31KT 3774 9848 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

FINCH
115 
WWUS53 KDDC 301940
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
240 PM CDT Wed Oct 30 2024

KSC151-301950-
/O.EXP.KDDC.SV.W.0321.000000T0000Z-241030T1945Z/
Pratt KS-
240 PM CDT Wed Oct 30 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PRATT COUNTY WILL
EXPIRE AT 245 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM CDT for south central
Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

&&

LAT...LON 3748 9867 3764 9881 3782 9846 3753 9847
TIME...MOT...LOC 1940Z 235DEG 46KT 3775 9846 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 12:38 PM CDT, 1 hour 42 minutes earlier. Its key messages:

  • A strong cold front will move through southwest Kansas leading to spotty storms mainly along and east of highway 283
  • Severe threat and fire threats look limited today to mainly our far southeast zones (Ashland to Pratt)
  • Long term trends are increasing confidence of several rounds of rain this weekend and early next week mainly in central and south central Kansas
Area forecast discussion, Oct 30, 12:38 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1238 PM CDT Wed Oct 30 2024

.KEY MESSAGES...

-  A strong cold front will move through southwest Kansas leading to
   spotty storms mainly along and east of highway 283

-  Severe threat and fire threats look limited today to mainly our
   far southeast zones (Ashland to Pratt)

-  Long term trends are increasing confidence of several rounds
   of rain this weekend and early next week mainly in central
   and south central Kansas

&&

.DISCUSSION...
Issued at 201 AM CDT Wed Oct 30 2024

07Z observations and upper air analysis shows a large upper level
trough located across the western CONUS with a strengthening 500 mb
jet from eastern New Mexico through western Nebraska.  700 mb levels
are showing strong frontogenesis from southeast Nebraska through the
Oklahoma panhandle.  At the surface a cold front is basically
running parallel with the 500 mb jet and earlier convection that
developed late Tuesday evening is now located in north central
Kansas.

Today the highlight will be the slow moving cold front going through
western and central Kansas and the temperature and storm forecast
challenges it will present.  Highest confidence of colder advection,
clouds, and spotty rain showers will be mainly along and north of an
Elkhart to Hays line as high temperatures for today will have
occurred early in the morning and steady to slightly falling
temperatures will be the case through the day.  From a line from
Liberal to St. John the front should move through around sunrise
towards late morning where a sharp change of the winds to the north
should keep storm chances primarily in the hours between 6a-noon.
Further southeast will have the warmest temperatures as a strong
dryline will eject eastward during the day mainly in the Texas and
Oklahoma panhandle which could touch areas up to the Red Hills
bringing a small window of enhanced fire danger in the early
afternoon.  Between 18-21Z will give us the small window of
potential severe storms as initial development along the cold front
looks to be around Pratt and Medicine Lodge but the more organized
severe threat should be farther east into central and easter Kansas.
Rain and storm chances should end by 00Z for southwest Kansas and
with high pressure coming in we should see the decrease in winds,
clearing skies and cold temperatures  with lows from the upper 20s
to mid 30s.

Long term upper level winds in the ensembles show a large and slow
moving longwave trough moving onto the west coast by Saturday
afternoon.  Upper level winds in the central and southern plains
will be southwesterly bring in upper level Pacific moisture and 700
mb shortwaves to provide the lift.  Combining with surface winds out
of the southeast bringing in Gulf moisture we are increasing in
confidence for a several day rain event especially along and east of
highway 283 from Saturday through at least Monday.  Probabilities in
the NBM 72 hour QPF of 0.50 inches or greater is at 30-40% from
Liberal to Hays and 60-80% along and east of highway 281 signaling
we have a good target of opportunity for some much needed rain.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1226 PM CDT Wed Oct 30 2024

The cold front pushed across all terminals earlier this morning
resulting in north to northeast winds. The much cooler and moist
airmass behind the front also lead to MVFR flight category in
2000-3000 foot BKN/OVC ceiling. This ceiling is forecast to
gradually scatter out to VFR, however timing of this is still a
bit uncertain. The official TAF will call for roughly 20Z for
VFR at GCK, DDC, and HYS. This evening, wind speeds will relax
to below 12 knots as high pressure settles in across western
Kansas.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Tatro
AVIATION...Umscheid
Hazardous weather outlook, Oct 30, 3:10 AM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
310 AM CDT Wed Oct 30 2024

KSZ030-031-043>046-061>066-074>081-084>090-310815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
310 AM CDT Wed Oct 30 2024 /210 AM MDT Wed Oct 30 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Storms this afternoon could briefly be severe mainly around the
Pratt to Medicine Lodge areas but the core of the severe weather
should be further east into central Kansas. A small window
between 2-5 pm in the Red Hills could see elevated fire weather
with the main core of the drier air being further south in
Oklahoma and Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

In the hours before

Special weather statement, Oct 30, 12:03 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1203 PM CDT Wed Oct 30 2024

KSZ065-066-079-301730-
Stafford KS-Pawnee KS-Edwards KS-
1203 PM CDT Wed Oct 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PAWNEE...WEST
CENTRAL STAFFORD AND EAST CENTRAL EDWARDS COUNTIES THROUGH 1230 PM
CDT...

At 1202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lewis, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Belpre around 1210 PM CDT.
  Zook around 1215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3782 9917 3795 9934 3824 9906 3805 9882
TIME...MOT...LOC 1702Z 224DEG 23KT 3794 9920

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SWB
Special weather statement, Oct 30, 12:16 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1216 PM CDT Wed Oct 30 2024

KSZ065-066-079-301745-
Stafford KS-Pawnee KS-Edwards KS-
1216 PM CDT Wed Oct 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PAWNEE...
NORTHWESTERN STAFFORD AND EAST CENTRAL EDWARDS COUNTIES THROUGH 1245
PM CDT...

At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zook, moving northeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Zook around 1220 PM CDT.
  Radium around 1235 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3810 9873 3794 9906 3800 9913 3826 9900
      3826 9895
TIME...MOT...LOC 1716Z 218DEG 32KT 3799 9907

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

FINCH
Special weather statement, Oct 30, 12:23 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1223 PM CDT Wed Oct 30 2024

KSZ080-088-089-301800-
Clark KS-Kiowa KS-Comanche KS-
1223 PM CDT Wed Oct 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KIOWA...
NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK COUNTIES THROUGH 100 PM
CDT...

At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Protection, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Kiowa,
northwestern Comanche and northeastern Clark Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3721 9952 3733 9964 3764 9945 3744 9918
TIME...MOT...LOC 1723Z 218DEG 32KT 3735 9953

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

FINCH
Special weather statement, Oct 30, 12:55 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1255 PM CDT Wed Oct 30 2024

KSZ080-081-089-090-301830-
Pratt KS-Barber KS-Kiowa KS-Comanche KS-
1255 PM CDT Wed Oct 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KIOWA...
NORTHWESTERN BARBER...NORTHERN COMANCHE AND SOUTHWESTERN PRATT
COUNTIES THROUGH 130 PM CDT...

At 1254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvidere, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Belvidere around 100 PM CDT.
  Croft around 105 PM CDT.

Other locations in the path of this storm include Wellsford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3733 9910 3739 9923 3767 9906 3755 9880
TIME...MOT...LOC 1754Z 218DEG 32KT 3740 9914

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

FINCH
Special weather statement, Oct 30, 1:11 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
111 PM CDT Wed Oct 30 2024

KSZ089-301845-
Comanche KS-
111 PM CDT Wed Oct 30 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL COMANCHE COUNTY THROUGH
145 PM CDT...

At 111 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coldwater to 10 miles northeast of
Buffalo. Movement was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Coldwater and Lake Coldwater around 115 PM CDT.
  Buttermilk around 120 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3728 9939 3737 9906 3700 9922 3700 9953
TIME...MOT...LOC 1811Z 271DEG 17KT 3732 9935 3697 9953

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

FINCH
Special weather statement, Oct 30, 1:15 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
115 PM CDT Wed Oct 30 2024

KSZ066-080-081-301900-
Pratt KS-Stafford KS-Kiowa KS-
115 PM CDT Wed Oct 30 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KIOWA...SOUTH
CENTRAL STAFFORD AND CENTRAL PRATT COUNTIES THROUGH 200 PM CDT...

At 115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Croft, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Cullison around 120 PM CDT.
  Pratt around 130 PM CDT.
  Iuka around 135 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3772 9850 3747 9895 3747 9898 3756 9909
      3793 9877
TIME...MOT...LOC 1815Z 221DEG 35KT 3755 9898

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 8:45 AM CDTSpecial Weather StatementDDCEdwards, Pawnee45 min
Oct 30, 12:03 PM CDTSpecial Weather StatementDDCPawnee27 min
Oct 30, 12:16 PM CDTSpecial Weather StatementDDCStafford29 min
Oct 30, 12:23 PM CDTSpecial Weather StatementDDCKiowa37 min
Oct 30, 12:55 PM CDTSpecial Weather StatementDDCKiowa35 min
Oct 30, 1:11 PM CDTSpecial Weather StatementDDCComanche34 min
Oct 30, 1:15 PM CDTSpecial Weather StatementDDCPratt45 min
Oct 30, 1:28 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa47 min
Oct 30, 1:54 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt51 min
Oct 30, 3:10 PM CDTSpecial Weather StatementDDCBarber50 min
Oct 30, 3:22 PM CDTSevere Thunderstorm WarningDDCBarber23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.